MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72SDKIT
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/24/2024
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system red72 reperfusion catheter (red72), a sendit delivery device (sendit), and a benchmark bmx96 access system (bmx96) and a guidewire.During the procedure, the red72 was advanced with the sendit to the target location.The sendit was removed, and the physician attempted to advance the red72 to the clot interface; however, the red72 would not advance.The physician decided to remove the red72.While the red72 was being removed from the sheath, the red72 unraveled.It was reported that the red72 and the bmx96 were removed completely.The procedure was completed using a new red72, a new sendit, and the same bmx96.On 5-june-2024, a clinical notification was received indicating emboli infarct in a new territory anterior cerebral artery (aca) was noticed during the procedure.It was reported that the patient had a fetal type of variant posterior communicating artery (pca).Emboli infarct was reported to be a serious adverse event with a possible relationship to the penumbra system and a possible relationship to the index procedure.The patient was administered anticoagulant medication and was transferred to a skilled nursing facility.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed the distal shaft fracture and unraveled coil winds at the fractured location.If the catheter is retracted against resistance, the device will likely stretch.If continually retracted against resistance, the stretch portion may ultimately fracture.Based on the reported event, the unraveled internal coils likely occurred during retraction of the fractured device from the sheath.Evaluation of the returned red72 revealed a kink and ovalization on the proximal end, and an ovalization at the catheter distal tip.Further evaluation revealed that the red 72 was returned with the unraveled internal coil winds through an rhv and the ovalizations noticed on the catheter appeared visually identical.Therefore, the ovalizations may have occurred due to overtightening of the rhv or forcefully griping the device and may have contributed to the resistance experienced during retraction.The kink was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2024-00227.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key19581976
Report Number3005168196-2024-00226
Device Sequence Number3266494
Product Code NRY
UDI-Device Identifier00815948025943
UDI-Public00815948025943
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/20/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72SDKIT
Device Lot NumberF00010664
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2024
Initial Report FDA Received Date06/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/06/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age57 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005